Minnesota, 2019

Hail in Minnesota, September 21, 2019

September 21, 2019 · NWS DLH · 1 event in 1 county or zone

A cold front moved through the Northland on the 21st and led to isolated to scattered thunderstorms across the region. While most of the storms remained sub-severe, one storm did produce nickel-sized hail over a state park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front moved through the Northland on the 21st and led to isolated to scattered thunderstorms across the region. While most of the storms remained sub-severe, one storm did produce nickel-sized hail over a state park. Otherwise, the event was unremarkable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 21, 2:16 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Sep 21, 2:16 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
316 PM CDT Sat Sep 21 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 316 PM CDT Sat Sep 21 2019

Strong to severe thunderstorms are possible this afternoon and
evening as breaks in the cloud cover ahead of a cold front and
increasing instability will develop across the region.

As of 20z/3 PM this afternoon, some percolation evident in the
reflectivity and GOES-16 IR imagery was observed, with an area of
thunderstorms near the Brainerd Lakes area and to the south over
central Minnesota. Mixed-layer CAPE values of 1500 to 2500 J/kg,
as well as deep-layer shear of 35 to 45 knots shows an environment
capable of generating strong to severe storms, especially over
east-central Minnesota and northwest Wisconsin. Moreover, a
veering low-level wind profile and 0-1 km bulk shear magnitudes of
30 to 35 knots will provide enough shear to support at least a low potential
for tornadoes over these areas if storms can become surface
based, which appears very possible. Some decent moisture transport
ahead of the front will also support some heavy rainfall with
these thunderstorms, which could lead to a threat of flooding.

As the front passes through this evening, shower and thunderstorm
coverage should diminish. Sunday is looking mostly dry across the
Northland. However, an upper-level low will translate eastward
during the day, and bring chances of rain showers and an isolated
thunderstorm in the afternoon and evening. Instability looks very
modest on Sunday, but can't rule out a small chance of a
thunderstorm. Severe weather is not expected. Northwest Wisconsin
looks to remain under chances of rain showers through Sunday
night.

.LONG TERM...(Monday through Saturday)
Issued at 245 PM CDT Sat Sep 21 2019

A dry start to the week as a mid-level ridge moves across the Upper
Great Lakes, with southwest flow at low levels leading to mild
temperatures. Sunny with highs in the 60s to near 70 on Monday,
increasing clouds with highs in the upper 60s to mid 70s on Tuesday.
Late Tuesday afternoon a cold front approaches from the northwest
ahead of a broad longwave trough across the northern Great Plains.
This trough will lead to strong broad-scale lift, with a chance for
showers and thunderstorms late Tuesday afternoon, then showers and a
few storms likely Tuesday night with wrap-around post-frontal
showers lingering into Wednesday. Cooler with gusty west winds in
the wake of the cold front on Wednesday, highs in the upper 50s to
low 60s.

A brief period of dry weather Wednesday evening into Thursday, then
another round of precipitation likely late-week into the weekend.
The most likely timing for precipitation seems to be Friday into
Friday night. Seasonable temperatures, with highs in the upper 50s
to mid 60s. There does not appear to be a chance for widespread
frost through next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1246 PM CDT Sat Sep 21 2019

MVFR ceilings for a time this afternoon before a broken line of
showers and storms move across all terminals this afternoon into
the early evening, which will cause periods of IFR ceilings and
MVFR or worse visibility due to heavy rainfall rates. Clouds then
clear out partially this evening leading to a period of VFR
conditions in the wake of the storms, but MVFR fog/stratus will
then develop late tonight at most sites, with a period of IFR or
worse fog possibly at DLH and HIB towards Sunday morning.
Conditions should improve to MVFR or VFR by mid Sunday morning.
Strong winds out of the south to southwest at 10 to 15 knots with
gusts around 25 knots this afternoon, becoming southwest to west
around 10 knots overnight into Sunday.

&&

.MARINE...
Issued at 245 PM CDT Sat Sep 21 2019

Increasing south to southwest winds tonight at 10 to 15 knots across
western Lake Superior, with winds approaching 20 knots along parts
of the south shore Sunday as winds turn more westerly. The wind
forecast has diminished slightly today, and so the risk for a small
craft advisory being needed has lowered. A round of storms possible
late afternoon into this evening, then clearing. Fog returns on
Sunday night, then clear skies on Monday with weak winds around 5
knots out of the west.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  54  65  48  68 /  70  10  20   0
INL  53  62  46  68 /  30  20  20   0
BRD  54  66  48  70 /  10  10  10   0
HYR  56  66  48  68 /  70  20  20   0
ASX  58  68  48  69 /  50  20  20   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Dense Fog Advisory until 10 PM CDT this evening for LSZ140>143.

&&

SHORT TERM...JTS
LONG TERM...JJM
AVIATION...JJM
MARINE...JJM
Hazardous weather outlook, Sep 21, 1:52 PM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
252 PM CDT Sat Sep 21 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-222000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
252 PM CDT Sat Sep 21 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Chances of strong to severe thunderstorms will continue through the
early evening hours tonight. Threats with any severe storms include
large hail, damaging wind gusts, isolated tornadoes, and heavy
rainfall, which may lead to flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is chance for thunderstorms in northern Minnesota on Tuesday
afternoon, then across much of the Northland Tuesday night. Storms
are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this afternoon and early evening,
particularly over east-central Minnesota and into northwest
Wisconsin.

LSZ121-140>148-222000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
252 PM CDT Sat Sep 21 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

There is a chance for strong to severe thunderstorms across parts of
western Lake Superior late this afternoon into this evening. Storms
are most likely around the Twin Ports, less likely north of Two
Harbors.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms late Tuesday into Tuesday night.
Storms are not expected to be severe.

JTS/JJM

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Sep 21, 3:44 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Duluth MN
444 PM CDT Sat Sep 21 2019

MNZ036>038-212215-
Pine-Carlton/South St. Louis-South Aitkin-
444 PM CDT Sat Sep 21 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN AITKIN...
NORTHWESTERN PINE AND SOUTHWESTERN CARLTON COUNTIES...

At 443 PM CDT, a strong thunderstorm was near McGrath, or 20 miles
northwest of Hinckley, moving northeast at 45 mph.

Wind gusts up to 50 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  Willow River around 510 PM CDT.
  Moose Lake and Kettle River around 515 PM CDT.

Other locations impacted by this storm include Arthyde, Moose Lake
State Park, Ronald, Sturgeon Lake, Dads Corner, Denham and Finlayson.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4616 9325 4627 9337 4660 9286 4635 9261
      4616 9306
TIME...MOT...LOC 2143Z 232DEG 37KT 4625 9321

JTS
Special weather statement, Sep 21, 3:58 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Duluth MN
458 PM CDT Sat Sep 21 2019

MNZ038-WIZ001-006-212245-
Pine-Douglas-Burnett-
458 PM CDT Sat Sep 21 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PINE...SOUTHWESTERN
DOUGLAS AND NORTHEASTERN BURNETT COUNTIES...

At 458 PM CDT, a strong thunderstorm was near Rutledge, or 13 miles
north of Hinckley, moving east at 40 mph.

Wind gusts up to 55 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  Willow River around 505 PM CDT.
  Askov around 510 PM CDT.
  Bruno around 520 PM CDT.
  Cloverton around 540 PM CDT.

Other locations impacted by this storm include Markville, Cozy
Corner, Grindstone Lake Pine County, Finlayson, Belden, Friesland,
Banning State Park, Kingsdale and Kerrick.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4628 9305 4642 9221 4608 9218 4608 9305
TIME...MOT...LOC 2158Z 260DEG 35KT 4621 9294

JTS
Special weather statement, Sep 21, 4:00 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Duluth MN
500 PM CDT Sat Sep 21 2019

MNZ038-212230-
Pine-
500 PM CDT Sat Sep 21 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PINE COUNTY...

At 500 PM CDT, a strong thunderstorm was over Brunswick, or 16 miles
north of Cambridge, moving east at 30 mph.

Wind gusts up to 35 mph, half inch hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  Henriette around 525 PM CDT.
  Pine City, Rock Creek and Brook Park around 530 PM CDT.

Other locations impacted by this storm include Greely, Beroun and
West Rock.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4573 9314 4594 9314 4600 9299 4575 9285
      4573 9298
TIME...MOT...LOC 2200Z 247DEG 24KT 4577 9332

JTS
Special weather statement, Sep 21, 4:19 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Duluth MN
519 PM CDT Sat Sep 21 2019

MNZ037-038-WIZ001-212245-
Pine-Carlton/South St. Louis-Douglas-
519 PM CDT Sat Sep 21 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PINE...EASTERN
CARLTON AND WEST CENTRAL DOUGLAS COUNTIES...

At 519 PM CDT, a strong thunderstorm was near Willow River, or 26
miles southwest of Cloquet, moving northeast at 40 mph.

Wind gusts up to 40 mph, half inch hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Cloquet, Carlton, Mahtowa, Barnum, Willow River, Wrenshall, Holyoke,
Nemadji, Foxboro, Fond Du Lac Reservation, Sturgeon Lake, Pleasant
Valley, Nickerson, Moose Lake State Park, Duquette, Harlis, Scotts
Corner, and Jay Cooke State Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4631 9285 4641 9294 4673 9247 4642 9221
TIME...MOT...LOC 2218Z 230DEG 34KT 4640 9276

GSF
Special weather statement, Sep 21, 5:05 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
605 PM CDT Sat Sep 21 2019

WIZ001-212315-
Douglas-
605 PM CDT Sat Sep 21 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL DOUGLAS
COUNTY...

At 605 PM CDT, strong thunderstorms were along a line extending from
near Oliver, to near Hawthorne, to Dairyland, and moving northeast
at 55 mph.

Wind gusts up to 40 mph, half inch hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Superior, Hawthorne, Lake Nebagamon, Maple, Poplar, Solon Springs,
Oliver, Gordon, Dairyland, Wisconsin Point, South Range, Bennett,
Wentworth, Amnicon Falls State Park, Pattison State Park, Blueberry,
Lyman Lake, and Saint Croix Flowage.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4619 9218 4644 9196 4661 9230 4663 9229
      4671 9200 4657 9162 4624 9181
TIME...MOT...LOC 2304Z 242DEG 50KT 4661 9217 4647 9189 4620 9215

GSF
Special weather statement, Sep 21, 5:07 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Duluth MN
607 PM CDT Sat Sep 21 2019

MNZ038-WIZ006-212315-
Pine-Burnett-
607 PM CDT Sat Sep 21 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PINE AND CENTRAL
BURNETT COUNTIES...

At 607 PM CDT, a strong thunderstorm was near Danbury, or 22 miles
east of Hinckley, moving northeast at 50 mph.

Wind gusts up to 40 mph, half inch hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Webster, Webb Lake Wisconsin, Danbury, Oakland, Markville, Saint
Croix State Park, Birch Island Lake, Riverside, and Yellow Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4578 9260 4599 9265 4614 9219 4594 9205
TIME...MOT...LOC 2306Z 242DEG 50KT 4595 9249

GSF

The radar

The Duluth radar (KDLH), 99 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pine

When
September 21, 5:15 PM CST to 5:16 PM CST
Where
Pine County, 5.76 mi ESE of Cloverdale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.992, -92.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857014.